UPDATED May 13, 2021! New info about PPIs and my current health. Made into new post as well.
Another update in my ongoing battle with GERD. Sigh.
While I am glad I’ve rid myself of PPI use, I can’t say that it’s been without its issues. I have bouts of GERD every single day, while awake and while asleep. I typically get a flare after eating (doesn’t matter what it is) and occasionally with wine.
was AM using Pepcid, an H2 blocker with antacid (10mg famotidine + 750mg calcium carbonate) when GERD was really bad or it was flaring before bed – and it works GREAT! I was having some issues with the H2, but they planed out. I do have some constipation issues, but nothing that a senna caplet can’t handle.
I looked up famotidine and it has the best track record for long term use. There are no long term health issues from using is, as there are with PPIs. I discovered that PPIs have been DIRECTLY LINKED to liver damage with long term use. That is in addition to the potential kidney issues. Here is the NIH article on liver damage.
I do use Tums (calcium carbonate) A LOT to manage the breakthrough GERD that I get during the day and sometimes at night. I was looking up the details of calcium carbonate, such as safe amounts to take daily and found that it’s generally 2-3 grams per day for old people like me. Each chew is 750mg, so that’s 3-4 per day. Sometimes I am within that, sometimes not. The long term overdosing on calcium carbonate can cause kidney stones, but that’s about it. Constipation is a common side effect, which I manage with senna.
BUT overall, I feel that famotidine and calcium carbonate are my long term solution to VSG induced GERD. I use calcium carbonate (Tums chews) during the day if I need it and I take one Pepcid (famotidine + calcium carbonate) before bed. I’ve been on this regimen for about a year and it is OK. Not as good as PPIs, but I just can’t justify the potential organ damage that is caused by stopping stomach acid production. I think there is going to be a huge wave of people with organ failures from taking PPIs for years. I don’t want to be one of them.